High Surf, Niihau
- When
- February 10, 2:00 AM HST to February 12, 12:00 PM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
Another, larger, swell from the northwest, produced by a powerful low far northwest of the islands, caused surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and along the north-facing shores of Oahu, Maui, and Molokai; 10 to 20 feet along the west-facing shores of Oahu and Molokai; and 6 to 10 feet along the west-facing shores of the Big Island. The rough surf…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Another, larger, swell from the northwest, produced by a powerful low far northwest of the islands, caused surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and along the north-facing shores of Oahu, Maui, and Molokai; 10 to 20 feet along the west-facing shores of Oahu and Molokai; and 6 to 10 feet along the west-facing shores of the Big Island. The rough surf forced the closure of two beaches, Magic Sands and Kahaluu Beach Park, near Kailua-Kona on the lee side of the Big Island. However, there were no reports of significant injuries or property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 9, 8:37 PM HST, 5 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 837 PM HST Sun Feb 9 2020 .SYNOPSIS... Low pressure moving towards the area from the north will cause winds to increase through Monday. Unsettled weather can also be expected with the highest probabilities for showers occurring over north facing slopes and adjacent coastal areas. The low will weaken in the island vicinity Tuesday and Wednesday with winds diminishing. Showers will continue at times across portions of the state. High pressure will be building in northeast of the area late in the week while the low continues weakening and moves west of the area. This will result in a trade wind weather pattern returning. && .DISCUSSION... No changes to the forecast this evening, with winds rapidly increasing over the western end of the island as the low moves towards the state. We are tracking a line of fast moving heavy showers that is moving across Oahu to the southeast. Anticipating this line to begin to impact the islands of Maui County after 9pm, bringing gusty winds with the showers. The Wind Advisory for Niihau, Kauai and Oahu is already in effect with several sites already reporting advisory levels winds. Buoy 51001 to the northwest of the islands continues to report sustained winds around 35 mph, confirming the forecast of elevated winds moving into the islands. Strong gusty winds will likely reach the islands of Maui County before midnight with this line of showers, with an uptick in sustained winds after midnight as the background flow moves in. Winds at the Big Island Summits have rapidly increased as the models suggested, and the High Wind Warning continues there. Winds atop Haleakala have not yet shown a significant increase, but are expected to begin to do so shortly. A complex weather scenario will remain the driving weather pattern for the next few days. A low at the surface and at the low is centered several hundred miles to the north and both will continue to move to the south towards the area through Monday. Despite the heavy rain currently moving quickly down the island chain, widespread heavy are not expected. Band of moisture will be rotating around the low pressure area will bring passing showers, some heavy at times through Tuesday. The greatest instability from the upper low is expected to pass by just to our north. However the airmass is expected to be unstable enough to allow for a slight chance of thunderstorms over portions of the state through Monday. Snow and freezing rain is expected to fall over the Big Island summits but significant accumulations are not anticipated at this time. The summit of Haleakala is also expected to be cold enough to support some frozen precipitation as well. Thus a Winter Weather Advisory is in effect for those areas. Temperatures will remain on the cool side due to the northerly flow over the area. The low is then forecast to gradually weaken and drift westward across the area late Tuesday through Thursday. Winds will be lighter but unsettled weather will continue with passing showers expected at times across most of the state. Later in the week and on into next weekend, high pressure will be building in northeast of the area. This will allow for easterly trade winds to return. Passing light showers will tend to favor windward and mauka areas. More seasonable temperatures are also expected under these conditions. && .AVIATION... Locally strong west to northwest winds are expected through the night into Monday so expect AIRMET Tango for low level turbulence, to remain in place through this forecast period. Will most likely be adding the Big Island to this AIRMET as the winds spread southeast. A rather quick moving line of showers is currently passing over Oahu and will continue to press southeast. Expect some MVFR conditions for west through northeast facing slopes with embedded heavier showers along this line. Will continue to follow this AIRMET southeast down the island chain with the showers and mountain obscuration. && .MARINE... A surface low moving towards the state will drag a cold front through the island chain overnight. This will bring increasing west to northwest winds, with gales expected over the waters around Kauai and Oahu. A Gale Warning remains in effect for these waters. For the waters around Maui County and the Big Island, winds are expected to increase to near-gale force later tonight. By Monday afternoon, the surface low is expected to be positioned a couple hundred miles north of the Big Island, and this will allow the winds to shift more northerly around Kauai and Oahu. The surface low is forecast to move southwestward Monday night through Tuesday night, passing through the eastern or central portion of the state. This should keep fresh to strong northerly winds in place across the western islands. Meanwhile across the eastern half of the state, moderate to fresh northwesterly winds Monday night will diminish and become variable by Tuesday night. The surface low is forecast to weaken to a surface trough and shift southwest and away from the islands Wednesday into next weekend, while high pressure builds far northeast of the state. This should bring a gradual return of trade winds to the marine area beginning Wednesday and continuing into next weekend. Two large northwest swells are expected to arrive tonight and build through the day Monday. The larger of the two swells will be a mid-period swell, associated with the low and strong cold front sweeping through the island chain, while the other will be a longer period one. Fore-runners from the long-period northwest swell will begin to arrive later tonight and steadily build Monday and peak Monday night into Tuesday. At the same time, the mid- period swell will be on the rise, peaking Monday and Monday night, then tailing off on Tuesday. As of 7 pm, the significant wave heights at NOAA buoys 51001 and 51101 have increased to around 17 to 18 feet, slightly higher the the WW3 guidance would suggest. The combination of the two northwest swells will produce warning level surf Monday into Tuesday for most north and west facing shores and a High Surf Warning remains in effect. Advisory level surf will likely be seen along west facing shores of the Big Island Monday night and Tuesday. Surf will trend down statewide Tuesday night, but may remain at advisory levels for some north and west facing shores. Small to moderate north and northwest swells will then continue Wednesday into next weekend, with surf remaining well below advisory levels. Peak monthly tides combined with water levels running higher than predicted, gale force or near-gale force west-northwest winds, and warning level surf, are expected to result coastal impacts along exposed shores tonight through Monday night. This could include significant beach erosion, overwash onto vulnerable low- lying coastal roadways, and surges within Haleiwa harbor and possibly Waianae harbor. The peak high tide will occur between midnight and daybreak Monday morning. Surf along exposed east facing shores will remain below normal tonight through Wednesday. East shore surf will get a notable boost Wednesday night into next weekend, as trade winds return over and upstream of the islands. Surf along south facing shores will remain small with mainly background long-period south and southwest swells moving through. A moderate size south swell will be possible next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Monday for Niihau-Kauai-Oahu. High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Wind Advisory from midnight tonight to 6 PM HST Monday for Molokai-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona- South Big Island-Big Island North and East-Kohala-Big Island Interior. High Wind Warning until 6 AM HST Tuesday for Big Island Summits. Winter Weather Advisory from midnight tonight to 6 PM HST Monday for Haleakala Summit-Big Island Summits. High Wind Warning until 6 AM HST Monday for Haleakala Summit. Small Craft Advisory until 6 PM HST Tuesday for Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay. Gale Warning until 6 AM HST Monday for Kauai Northwest Waters- Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters. && DISCUSSION...M Ballard AVIATION...Chevalier MARINE...Jelsema
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
849 PM HST SUN FEB 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM NON-TSTM WND DMG 2 NE PUPUKEA 21.68N 158.03W
02/09/2020 HONOLULU HI EMERGENCY MNGR
KAMEHAMEHA HWY CLOSED IN BOTH DIRECTIONS IN
THE AREA OF WAIALEE BEACH PARK DUE TO A
FALLEN TREE BLOCKING THE ROADWAY.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
931 PM HST SUN FEB 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM NON-TSTM WND DMG NANAKULI 21.40N 158.16W
02/09/2020 HONOLULU HI EMERGENCY MNGR
FARRINGTON HWY IS CLOSED BETWEEN PRINCESS
KAHANU AVE AND HAKIMO RD DUE TO A FALLEN
TREE BLOCKING THE ROADWAY.
&&
MBSpecial Weather Statement
National Weather Service Honolulu HI
946 PM HST Sun Feb 9 2020
HIZ012>022-100915-
Maui Central Valley-Haleakala Summit-Lanai Mauka-Lanai Makai-Molokai
Windward-Maui Leeward West-Molokai Leeward-Maui Windward West-Leeward
Haleakala-Kahoolawe-Windward Haleakala-
946 PM HST Sun Feb 9 2020
...A LINE OF HEAVY SHOWERS WITH STRONG GUSTY WINDS TO MOVE RAPIDLY
OVER THE ISLANDS OF MAUI COUNTY...
At 942 PM HST, the leading edge of the line was moving onto the
western shores of Molokai. This line of heavy showers is moving
rapidly to the southeast around 30 mph and will impact the islands
of Maui County through 11 pm. Gust winds in excess of 30 mph are
possible with this line of showers. Winds this strong can blow trees
down and cause power outages.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 2118 15674 2100 15668 2102 15656 2090 15648
2094 15625 2073 15599 2051 15668 2053 15670
2062 15647 2065 15645 2079 15647 2088 15669
2074 15697 2092 15704 2083 15681 2090 15668
2110 15677 2111 15731 2123 15725
TIME...MOT...LOC 0745Z 288DEG 26KT 2112 15708
M BallardSpecial Weather Statement...CORRECTED
National Weather Service Honolulu HI
949 PM HST Sun Feb 9 2020
HIZ012>022-100915-
Maui Central Valley-Haleakala Summit-Lanai Mauka-Lanai Makai-Molokai
Windward-Maui Leeward West-Molokai Leeward-Maui Windward West-Leeward
Haleakala-Kahoolawe-Windward Haleakala-
949 PM HST Sun Feb 9 2020
...A LINE OF HEAVY SHOWERS WITH STRONG GUSTY WINDS TO MOVE RAPIDLY
OVER THE ISLANDS OF MAUI COUNTY...
At 942 PM HST, the leading edge of the line was moving onto the
western shores of Molokai. This line of heavy showers is moving
rapidly to the southeast around 30 mph and will impact the islands
of Maui County through 11 pm. Gusty winds in excess of 40 mph are
possible with this line of showers. Winds this strong can blow
trees down and cause power outages.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 2118 15674 2100 15668 2102 15656 2090 15648
2094 15625 2073 15599 2051 15668 2053 15670
2062 15647 2065 15645 2079 15647 2088 15669
2074 15697 2092 15704 2083 15681 2090 15668
2110 15677 2111 15731 2123 15725
TIME...MOT...LOC 0745Z 288DEG 26KT 2112 15708
M BallardThe national radar mosaic for the moment the first event began.
13 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871721, 871722, 871723, 871724, 871725, 871726, 871727, 871728, 871729, 871730, 871731, 871732, 871733.